Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 326, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 6, 2001, 5:07 PM CDT for Grundy County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 6, 2001, 5:07 PM CDT (22:07 UTC)
- Expired
- Sep 6, 2001, 5:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Grundy County, IA
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
388 WUUS53 KDMX 062208 SVRDSM IAC075-062245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 507 PM CDT THU SEP 6 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRUNDY COUNTY IN CENTRAL IOWA * UNTIL 545 PM CDT * AT 505 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRUNDY CENTER...OR ABOUT 25 MILES WEST OF WATERLOO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR STOUT AT 525 PM NEAR DIKE AT 530 PM DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A TORNADO AND CAUSE JUST AS MUCH DAMAGE. LAT...LON 4255 9282 4229 9279 4230 9254 4256 9256 BSS/JJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:32 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 6, 2:32 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT THU SEP 5 2001 MAIN FORECAST CHALLENGES ARE WITH TIMING OF PRECIPITATION AND HOW MUCH COOL AIR ARRIVES WITH FROPA. AVN/META ARE SIMILAR IN TIMING WITH FROPA SATURDAY AFTERNOON BUT AVN IS STRONGER WITH UPPER LEVEL FEATURES. THUS IT SEEMS REASONABLE TO TAKE A BLEND OF THE AVN/META FOR THE SHORT TERM FORECAST. STAYING WITH THE MRK IN THE EXTENDED PERIODS. TONIGHT THROUGH SUNDAY. FIRST WAVE EXITS CWA TONIGHT FROM SW TO NE. SECOND WAVE ENTERS CWA LATE TONIGHT AFT 06Z FROM NW AND SLOWLY PUSHES SOUTHEAST OVERNIGHT IN NC IA. ALSO SLOW MOVING COLD FRONT ENTERS CWA FRI MORNING AND MOVES SOUTHEAST OF CWA ON SATURDAY NGT. PLENTY OF MOISTURE AND DYNAMICS SO WENT WITH LIKELY WORDING THROUGH THIS PERIOD. AFT FROPA UPR LVL WAVE AND DYNAMICS PUSH ACR CWA ON SUNDAY SO WENT WITH SMALL POPS. MONDAY THROUGH THURSDAY. GOING TO MAINTAIN A DRY PERIOD. CANADIAN SFC HI PRES SYSTEM BUILDS ACR IA BEGINNING MONDAY AS UPPER TROUGH IS EAST OF CWA. SOUTHERLY SURFACE FLOW RETURNS ON WEDNESDAY WITH NEXT WAVE IN WESTERN PLAINS. BEST SYSTEM DYNAMICS REMAIN NORTHWEST U.S. CONUS. HOWEVER WK DISTURBANCE IS PROGGED ACR NW IA WED NGT THRU THURSDAY MORNING UNDER THE INFLUENCE OF LLJ SPEED CONVERGENCE...BUT WILL NOT INTRODUCE POPS ATTM. TEMPS WL START OFF SLIGHTLY BELOW NORMAL WITH SLOW WARMUP BEGINNING MIDWEEK. ESSENTIALLY HIGHS IN THE 70S WITH LOWER 80S WEST ON THURSDAY. LOWS MAINLY IN THE 50S WITH SOME 40S POSSIBLE EARLY PORTION OF THE NEW WORK WEEK. .DSM...NONE KNOLLHOFF
In the hours before
Special weather statement, Sep 6, 4:00 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU SEP 6 2001
AN UPPER LOW WILL MOVE NORTHEAST ACROSS IOWA THIS EVENING BEFORE
EXITING INTO WISCONSIN OVERNIGHT. ENOUGH INSTABILITY AND DYNAMICS
ARE ASSOCIATED WITH THE LOW TO PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS THE NORTHEAST HALF OF CENTRAL IOWA THROUGH THIS EVENING.
THE UPPER LOW IS PRODUCING ENOUGH SHEAR IN THE ATMOSPHERE THAT AN
ISOLATED TORNADO IS POSSIBLE DURING THE EVENING HOURS BUT ANY THREAT
SHOULD DIMINISH AFTER SUNSET. ADDITIONAL SHOWERS AND STORMS ARE
EXPECTED TO MOVE INTO WESTERN IOWA LATE TONIGHT AS A FRONT
APPROACHES THE STATE FROM NEBRASKA. THESE STORMS SHOULD REMAIN NON
SEVERE AS INSTABILITY WILL BE QUITE LOW.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ005>007-016-017-025>028-036>039-048>050-061-062-075-086-071100-
BLACK HAWK-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-JASPER-KOSSUTH-MAHASKA-
MARSHALL-POWESHIEK-STORY-TAMA-WAPELLO-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...GRINNELL...IOWA FALLS...
MARSHALLTOWN...MASON CITY...NEWTON...OSKALOOSA...OTTUMWA...
WATERLOO...WAVERLY AND WEBSTER CITY
346 PM CDT THU SEP 6 2001
* EVENT TIMING... THROUGH 10 PM THIS EVENING.
* THREAT CATEGORIES...
TORNADO.......... LOW
DAMAGING WINDS... LOW
LARGE HAIL....... LOW
FLASH FLOODING... LOW
* SPOTTER ACTIVATION OUTLOOK... LOW
IAZ004-015-023-024-033>035-045>047-057>060-070>074-081>085-092>097-071100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-
DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-LUCAS-MADISON-
MARION-MONROE-PALO
ALTO-POCAHONTAS-POLK-RINGGOLD-SAC-TAYLOR-UNION-WARREN-WAYNE-WEBSTER-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...ESTHERVILLE...FORT DODGE...
INDIANOLA...KNOXVILLE...LAMONI...PELLA AND PERRY
346 PM CDT THU SEP 6 2001
* EVENT TIMING... NON SEVERE THUNDERSTORMS AFTER 4 AM ON FRIDAY.
* THREAT CATEGORIES...
TORNADO.......... NONE
DAMAGING WINDS... LOW
LARGE HAIL....... NONE
FLASH FLOODING... NONE
* SPOTTER ACTIVATION OUTLOOK... NOT EXPECTED
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
COGILLocal storm report, Sep 6, 4:17 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
417 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 PM WEST DES MOINES IA WIND DAMAGE
09/06/01 POLK REPORTED BY FIRE AND
RESCUE. DOWNBURST WIND
DAMAGE TO POWER LINES
AND APARTMENT BUILDING.
0400 PM ANKENY IA WIND DAMAGE
09/06/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN.Local storm report, Sep 6, 4:28 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0339 PM WEST DES MOINES IA TORNADO
09/06/01 POLK SEMI-TRAILER
OVERTURNED. REPORTED BY
FIRE AND RESCUE AT
GLEN OAKS GOLF CLUB.
0339 PM WEST DES MOINES IA WIND DAMAGE
09/06/01 POLK REPORTED BY FIRE AND
RESCUE. 8 CAR GARAGE
DAMAGED AT 40TH AND EP
TRUE PARKWAY.Local storm report, Sep 6, 4:37 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM JOHNSTON IA WIND DAMAGE
09/06/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LARGE TREE DOWN NEAR
BEAVER DRIVE.Local storm report, Sep 6, 4:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR INJURY
NATIONAL WEATHER SERVICE DES MOINES IA
443 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0339 PM WEST DES MOINES IA TORNADO
09/06/01 POLK *** 1 INJ ***
SEMI-TRAILER
OVERTURNED. REPORTED BY
FIRE AND RESCUE FROM
GLEN OAKS GOLF CLUB.Local storm report, Sep 6, 5:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
500 PM CDT THU SEP 06 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM ELKHART IA WIND DAMAGE
09/06/01 POLK REPORTED BY MEDIA.
WHO-TV. GRAIN BIN
FLATTENED. TREES
DAMAGED.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:43 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 47 min |
| Sep 6, 3:40 PM CDT | Tornado Warning | DMX | Polk | 30 min |
| Sep 6, 3:50 PM CDT | Tornado Warning | DMX | Polk | 30 min |
| Sep 6, 4:18 PM CDT | Severe Thunderstorm Warning | DMX | Story | 42 min |
| Sep 6, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 26 min |
| Sep 6, 6:10 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 25 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.